Article Text

PDF

Polymyositis after propylthiouracil treatment for hyperthyroidism.
  1. W J Shergy,
  2. D S Caldwell
  1. Duke University Medical Center, Durham, North Carolina 27710.

    Abstract

    An additional disorder in the spectrum of thyroid related muscle disease is presented. Hypothyroid and hyperthyroid disease are both associated with a variety of muscle abnormalities, from myalgias to myopathy. Polymyositis, however, has never been reported immediately after treatment for active hyperthyroidism. A patient is presented with typical hyperthyroidism, who developed a severe proximal muscle weakness and a raised creatine phosphokinase after treatment for hyperthyroidism with propylthiouracil (100 mg orally, three times a day). Electromyography, muscle biopsy, and the course of the patient's illness were consistent with polymyositis. Whether this represents a cause-effect association or a chance occurrence is unknown. Physician awareness of the occurrence of a variety of muscle disorders including polymyositis in thyroid disease is emphasised. A brief discussion of thyroid myopathy, thionamide drug reactions, and polymyositis is included.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.